Minocycline can trigger lupus?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

skylar75
New Member


Date Joined Jun 2011
Total Posts : 1
   Posted 6/7/2011 10:52 PM (GMT -6)   
Hi,

Firstoff, I should mention I have not been diagnosed with Lupus but over the years have had certain symptoms that are indicative of the disease but not enough for a diagnosis. I do have a positive ANA and for 2 yrs had arthritis that came and went 8 yrs ago. Now for the past 2 yrs, I have had a reddish rash on the top of my forehead... it isnt raised(i dont think) or scaly. None of the doctors I have seen ever seemed concerned about it whenever I mentioned it. However, I had to see a dermatologist today for another reason and I showed him the rash. He was the first to say it does look to be connective tissue/autoimmune related, although I will also say he was probably the only one who got a good look at it.

Anyway, I was prescribed hydrocortisone for the redness on my forehead. However, I also have an impacted pimple on my back that needs treatment so the derm prescribed me minocycline for that. Im to take it for a month. What concerns me about this is Im reading that minocycline is a drug that can induce or trigger lupus! OF coursre I dont want that to happen if I already have some of the indicators for it! What was this derm thinking? Is it safe to take the minocycline for a month? I am curious what others thoughts would be or if anyone had any experience with this. I am planning on calling the derm office tomorrow. I was expecting some surgical inoffice procedure to remedy the impacted pimple... but then was given the med...Id much rather have a scar, than have lupus triggered.

Thanks!
Thoughts?

Post Edited (skylar75) : 6/7/2011 9:58:31 PM (GMT-6)


couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 6/8/2011 5:47 PM (GMT -6)   
IMHO, I believe you need to take the medicine. I read that medicine induced lupus will go away after stopping the medicine.
Joy

Melskimo
New Member


Date Joined Feb 2010
Total Posts : 18
   Posted 6/16/2011 11:41 PM (GMT -6)   
I AM NOT TRYING TO SCARE YOU, JUST SHARE MY PERSONAL EXPERIENCES. TALK WITH YOUR DOCTOR! EVERYONE REACTS DIFFERENTLY

(And I was stubborn and didn't bother to go to the doctor long after I should have)

I too, have yet to receive an official diagnosis but do have multiple lupus-like symptoms. Several of my symptoms did get worse while I was on Minocycline for over a year (Doctor had prescribed it for acne). It took me a while to link the drug to my increase in severity of symptoms, but the swelling in my hands, raynaud's syndrome, and fatigue were worse while I was on the drug. For someone who is undiagnosed it is scary to have swelling so bad you have to buy an electric toothbrush with a huge handle just so you can attempt to brush your teeth. Nearing the end of my minocycline days, I was feeling bad enough that I missed a lot of my college classes just because getting out of bed and walking to the bathroom felt like a marathon... showering and brushing my hair was often out of the picture.

I also experienced petechiae ("rashes" of pin point spots where blood has leaked from vessels) and severe abdominal pain and eventually one night I started vomiting blood which led to the ER trip and doctor's visit where my doctor finally told me that a lot of the problems were probably because of the minocycline, and I also developed an ulcer because of it.

Within a week of stopping the drug, I started to feel better.

You should talk to your doctor about your concerns. He or She may tell you to give it a go but keep an eye on your symptoms. Make sure they go over signs of an allergic reaction with you, too. If you experience any worsening of symptoms, TELL SOMEONE. Don't be stubborn like me. It could be that you might be just fine on the drug. Taking it for a few days will only worsen your symptoms for the duration of the treatment, and it sounds like you won't be taking it as long as I had. Once you stop taking it, any "drug induced lupus" will start leveling out. The reason your Derm is prescribing an antibiotic is likely to kill off the root cause of the acne spot, not just cosmetically fix it.

Bsime
Veteran Member


Date Joined Apr 2006
Total Posts : 1344
   Posted 6/18/2011 1:50 PM (GMT -6)   
Don't know the answer to your question but here is an article from New Zealand on the subject with some case studies.
 
 
Many drug induced cases of AI disease do subside when the drug is withdrawn but not always.  I don't have any idea if that is the case with minocycline and lupus or not.  Statins can cause a drug induced myositis but it is also felt that sometimes they induce a full blown case that does not go away when statins are withdrawn. 
 
Talk to your doctor about the risks and if there are other drugs that are less risky that can be tried.
 
Bill
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, September 22, 2018 7:54 AM (GMT -6)
There are a total of 3,005,645 posts in 329,246 threads.
View Active Threads


Who's Online
This forum has 161792 registered members. Please welcome our newest member, hanry.
280 Guest(s), 4 Registered Member(s) are currently online.  Details
Bloodyhell, Pratoman, pitmom, Mamatomypeas